In the week following the RAI treatment, I had some very rough days, although I think most of it had to do with being severely hypo. The burning sensation from the radiation continued for the first 24 hours, and although not painful, it was a bit unsettling. It felt like being on fire from the inside out. The first night I had six episodes of waking up out of breath with my heart racing. On the advice of my primary care physician, I went to the emergency room in the morning for an EKG, a full panel of tests, and observation. I was on day two of isolation so he called ahead and they were able to prepare an isolation room for me. After a morning of tests and observation, the conclusion was that my oxygen level was dropping off when I fell asleep. Two symptoms of being hypo are the slowing of the heart rate and the breath rate, and this was creating a sleep apnea condition of sorts. I was prescribed home oxygen and this alleviated the problem in subsequent nights.
In addition, my digestive system had come to a grinding halt. I had no appetite and when I did eat, the food would sit like a rock in my stomach for most of the day. The solution was a mostly liquid diet so that I could get some nutrition. By this point I had lost weight and had become weak, but I was still supposed to wait until the day after the full body scan to start my thyroid replacement hormones, almost six weeks without a thyroid or medication. I felt like I was dying, and in essence that is what starts to happen-your body slowly starts to shut down. By this point all of my family had gone home and I was alone. I was unable to function and do even the smallest things for myself. For the first time since this all began, I broke down and I cried... radioactive tears. Crying is good and important at times like these. I needed to hit rock bottom and I did, with a resounding thud. Now it was time to climb out of the hole.
I needed the medication. I decided to take matters into my own hands and started it the Monday after RAI. Please understand I am not much of a rebel. The nuclear medicine doctor who I worked with before the RAI thought that the endocrinologist’s orders to wait a full week were “unusual” and he had never known anyone to have to wait longer than 24-48 hours after RAI to start medication. That was all the permission I needed. In a matter of just a few days I started to feel a shift.
My litmus test for each new day had become the simple act of opening my eyes. It had gotten to the point that upon opening my eyes, all of the precious equilibrium that my body had established overnight flew out the window. Opening my eyes meant instant dizziness, blurred vision, shakiness, and nausea. Each day after I started the medication when I opened my eyes it was a bit better. Today, one week after starting the medication, I can report that I had a good day. The optimism I feel is energizing and rejuvenating. I am looking forward to discovering my new normal and getting back to my active life.